Hail, Mower
- When
- June 27, 6:12 PM CST
- Where
- Mower County, Rose Creek
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.600, -92.850
Thunderstorms near the Minnesota Iowa border produced hail the size of dimes and quarters. Spotters estimated wind gusts of 60 mph near Lyle (Mower County), while a funnel cloud was reported near Austin (Mower County) by KAAL-TV.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms near the Minnesota Iowa border produced hail the size of dimes and quarters. Spotters estimated wind gusts of 60 mph near Lyle (Mower County), while a funnel cloud was reported near Austin (Mower County) by KAAL-TV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 1:45 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT FRI JUN 27 2003 MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR TONIGHT AND SATURDAY. 12Z ETA/GFS RUNS IN FAIR AGREEMENT WITH THE OVERALL WEATHER PATTERN FOR THE REGION FOR THE NEXT FEW DAYS. SOME DIFFERENCES IN STRENGTHS...BUT TIMING CLOSE. QPF HAS THE USUAL DIFFERENCES... ESPECIALLY TONIGHT. GFS DEVELOPS A STORM COMPLEX ON TOP OF THE FORECAST AREA BY 06Z...WHILE THE ETA KEEPS ITS PCPN LOCATED WITH THE UPPER LEVEL WAVE AND FRONT. BELIEVE THE GFS IS A TAD OVER ZEALOUS WITH THE QPF AMOUNTS...BUT CONSIDERING WHERE THE LOW LEVEL JET AND MOISTURE TRANSPORT WILL LIKELY BE TONIGHT...THE PCPN AREA LOOKS REASONABLE. WILL BLEND THE ETA/GFS FOR QPF TONIGHT. THE 19Z SURFACE ANALYSIS PLACED A LOW OVER SOUTHEAST SD...WITH A FRONTAL BOUNDARY/TROUGH EXTENDING DUE EAST OF THERE INTO WESTERN MICH. 88-D IMAGERY INDICATED SOME SHOWERS AND STORMS DEVELOPING AROUND THIS BOUNDARY. MODELS BRING A SHORTWAVE DOWN THE NORTHWEST 500 MB FLOW TONIGHT...SPINNING IT INTO THE NORTHERN PLAINS AND MN BY 12Z SAT. THE SFC LOW WILL CONTINUE TO DEVELOP AS IT MOVES OVER MN AS A RESULT...WITH A FRONTAL BOUNDARY RUNNING DUE EAST OF THE LOW...AND ANOTHER SOUTHWEST OF THE LOW. QG CONVERGENCE IS PRETTY GOOD WITH THIS NEXT SYSTEM...MAXIMIZING FOR THE FORECAST AREA BETWEEN 06-12Z TONIGHT. 850 MB WARM AIR ADVECTION IS ALSO BEST DURING THIS PERIOD...AND AS ONE MIGHT EXPECT...SO IS THE 295:305 K ISENTROPIC LIFT. A 30+ KT LOW LEVEL JETS NOSES INTO NORTHEAST IA BY 06Z...WITH FAVORABLE 850 MB MOISTURE TRANSPORT ALSO INTO THE REGION. THE WIND SHEAR IS PRETTY GOOD...ESPECIALLY DIRECTIONAL...WITH THE ETA SHOWING SOUTHEAST WINDS OVER THE FORECAST AREA AT SFC AT 06Z...TURNING TO THE WEST BY 500 MB. 0-6 KM SHEAR IS 35-40 KTS TONIGHT...WHICH WOULD HELP WITH SUPERCELL DEVELOPMENT. ABOUT HALF THAT SHEAR IS CONFINED TO THE LOWEST 1 KM. SBCAPES APPROACH 1000 J/KG TONIGHT...BUT ETA IS UNDERESTIMATING THE DEWPOINTS /PER LATEST OBSERVATIONS/...SO PROGGED CAPES MIGHT ALSO BE TOO LOW. IN ADDITION...AN UPPER LEVEL JET MAX LOOKS TO ACCOMPANY THIS INCOMING 500 MB SHORTWAVE TROUGH...WHICH WOULD ENHANCE THE LIFT OVER THE AREA OVERNIGHT. CURRENTLY...THE MAIN DRAWBACK WITH THIS SYSTEM IS THE MOISTURE. RH FIELDS SHOW MAINLY MID TO UPPER LEVEL SATURATION...AND AGREE WITH WHAT THE 12Z UPPER AIR ANALYSIS SHOWED. BUFR SOUNDINGS OVERNIGHT ALSO INDICATE A DRY LAYER FROM 800 MB TO THE SFC. DON/T THINK THIS WILL EFFECT OUR PCPN CHANCES...ALTHOUGH IT WOULD KEEP DOWN PCPN AMOUNTS SOMEWHAT. AS FOR SEVERE CHANCES...1000:850 MB LAPSE RATES OF 5.5-6.5 C/KM WOULD SUPPORT DAMAGING WINDS...AND WET BULB ZERO HEIGHTS OF 9-10K ARE FAVORABLE FOR LARGE HAIL. SPC DAY1 OUTLOOK PLACES THE AREA UNDER A SLIGHT RISK...WHICH LOOKS REASONABLE. FOR FURTHER DISCUSSION ON THE SEVERE POSSIBILITIES...CONSULT THE LATEST DAY1 OUTLOOK OR MESOSCALE DISCUSSION FROM SPC. ON SAT...THE 500 MB TROUGH AXIS WILL SLIDE OVER THE EASTERN GREAT LAKES BY 00Z...WITH THE MAIN VORT ENERGY ALSO IN THE BASE OF THIS TROUGH. THE SFC LOW WILL FOLLOW A SIMILAR TRACK...MOVING OVER MICH BY 06Z. SO...WOULD EXPECT THE OVERNIGHT CONVECTION TO PUSH EAST OF MOST OF THE FORECAST AREA DURING THE MORNING. HOWEVER...THE CONVECTION COULD INCREASE/REINITIATE AS IT MOVE EAST...MOVING INTO BETTER INSTABILITY AND SHEAR OVER EASTERN WI. ALSO...FRONTAL BOUNDARY ASSOCIATED WITH THE LOW WILL STRETCH FROM NORTHERN MICH INTO FAR EASTERN IA FOR SAT AFTERNOON. THIS WILL ALSO LEAD TO MORE SHOWERS/STORMS DEVELOPMENT. AGAIN...CURRENTLY MOST OF THE ACTIVITY LOOKS TO BE EAST AND SOUTHEAST OF THE FORECAST AREA BY THE AFTERNOON...BUT IF THE BOUNDARY LINGERS FARTHER WEST...THE AREA/S PCPN CHANCES WILL INCREASE. WILL ADJUST POPS ON SAT...LINGERING AFT PCPN CHANCES FOR THE EASTERN AND SOUTHEAST AREAS...CLOSER TO THE SFC BOUNDARY AND BEST INSTABILITY. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 706 PM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT TONIGHT...A FRONT WILL MOVE BACK TO THE NORTH AS A LOW PRESSURE SYSTEM OVER THE EASTERN DAKOTAS MOVES EAST. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE SURFACE LOW AND ITS ASSOCIATED FRONTS WILL BE EXITING TO THE EAST OF THE AREA ON SATURDAY MORNING. THE SCATTERED THUNDERSTORMS ACCOMPANYING THE LOW AND FRONTS SATURDAY MORNING ARE NOT EXPECTED TO POSE A SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THOMPSON
The La Crosse radar (KARX), 136 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359728, 5359727, 5359649, 5359648.